Common Medications That Cause Hearing Loss

Medications that cause hearing loss and tinnitus.

It’s natural to look at the side effects of a medication when you start taking it. You want to find out if you can expect to get nauseous or if it will give you dry mouth. There is a more serious potential side effect that you might not know about which is hearing loss. Medical experts call this condition ototoxicity. Broken down, ototoxic means ear poisoning.

Exactly how many drugs that can lead to this problem is unclear, but there are at least 130 ototoxic medications on record. What are some of the most common ones you should look out for and why?

A Little About Ototoxicity

How can a pill reap havoc on your ears after you swallow it? Certain drugs can damage your hearing in three different places:

  • The vestibule of the ear – This is the area that sits in the middle of the labyrinth that makes up the cochlea. It helps manage balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical signal the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, commonly starting with high frequencies then escalating to include lower ones.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.

Besides the drugs that can lead to hearing loss, there are a few that cause tinnitus only. If you hear phantom noises, that could be tinnitus and it normally shows up as:

  • Thumping
  • Popping
  • A windy sound
  • Ringing

Usually, the tinnitus ends when you quit taking the medication. Some ototoxic drugs, however, can lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

The list of drugs that can cause temporary or permanent hearing loss might surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic drugs:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you might better recognize as aspirin. While all these can cause some hearing issues, they are correctable when you quit taking the meds.

Coming in a close second for well known ototoxic drugs are antibiotics. Not all antibiotics are ototoxic, however. You might have heard of some of these that aren’t:

  • Vancomycin
  • Gentamycin
  • Erythromycin

After you quit taking the antibiotics the issue disappears like with painkillers. Other drugs on the common list include:

  • Quinine
  • Chloroquine
  • Quinidine

Tinnitus Can be Caused by Several Common Substances

Some diuretics can cause tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Marijuana
  • Nicotine
  • Tonic water
  • Caffeine

When you get up every morning and drink your morning coffee you subject your body to a substance that can cause tinnitus. Once the drug is out of your system it will pass and that’s the good news. Ironically, some drugs doctors give to treat tinnitus are also on the list of potential causes such as:

  • Amitriptyline
  • Prednisone
  • Lidocaine

The prescribed dosage should be less than what triggers ringing, though.

Ototoxicity Has Specific Symptoms

They differ based on the medication and your ear health. Normally, you can anticipate anything from moderately annoying to completely incapacitating.

Be on guard for:

  • Blurring vision
  • Poor balance
  • Vomiting
  • Hearing loss on one or both sides
  • Difficulty walking
  • Tinnitus

If you have any of these symptoms after taking a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

Should you still take your medication even you notice the symptoms of ototoxicity. You should always take what your doctor tells you to. Keep in mind, most of the time the changes in your hearing or balance are temporary. You should be comfortable asking your doctor if a medication is ototoxic though, and always talk about the possible side effects of any drug you take, so you stay aware. You should also schedule an appointment with a hearing care professional to have a hearing test.

Questions? Talk To Us.